Category: 

Is There a Connection between Tamoxifen and Weight Gain?

Article Details
  • Written By: C.B. Fox
  • Edited By: Susan Barwick
  • Last Modified Date: 20 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The mongoose was introduced to Hawaii in order to kill rats, but mongooses hunt in the day, while rats are nocturnal.  more...

December 7 ,  1941 :  Japanese bombers attack Pearl Harbor.  more...

In some patients, there may be a connection between taking tamoxifen and weight gain. Though a rare side effect, some women who take this drug can experience increased appetite or nausea, both of which can lead to overeating and subsequent weight gain. It is also possible for tamoxifen and weight gain to be connected through an increase in water retention, although this is rare. Many women who take this drug may experience weight gain that is caused by the condition tamoxifen is taken to treat rather than by the drug itself, though a small percentage of patients will gain some weight as a direct result of using tamoxifen.

The only direct connection between taking tamoxifen and weight gain is an increase in water retention. A rare side effect, water retention can cause swelling in any part of the body, though it is most apparent in the hands, arms, feet and legs. Facial swelling is also possible with the use of tamoxifen and is considered a potentially serious side effect that should be examined by a doctor. Patients who retain water as a result of using tamoxifen can expect to gain no more than a few pounds from excess water weight.

Ad

Occasionally, tamoxifen and weight gain can be linked due to an increase in a patient's appetite caused by the drug. This side effect, which is also only rarely experienced, can cause patients to eat more than they would normally. If the activity level of these patients does not increase along with the addition of the extra calories, the patient may experience gradual weight gain over the course of treatment.

Though it is not a common side effect of tamoxifen, patients who take this drug can experience mild to severe nausea. In these cases, tamoxifen and weight gain may be connected because patients may eat frequent snacks in order to settle their stomachs. Frequent snacking can lead to weight gain because it may be difficult for patients to keep track of how much they eat throughout the day.

Another way tamoxifen and weight gain can be connected is through a patient adopting a more sedentary lifestyle during treatment with this drug. Tamoxifen can cause depression, and many concurrent cancer treatments can cause exhaustion. These conditions can lead to a decreased activity level which, if not balanced by a decrease in calorie intake, can cause gradual weight gain. Patients who are taking tamoxifen are often advised to exercise regularly in order to avoid weight gain.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email